Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 60, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 18, 2000, 12:44 PM CDT for Iowa County, Johnson County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2000, 12:44 PM CDT (17:44 UTC)
- Expired
- May 18, 2000, 1:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Iowa County, IA, Johnson County, IA
The radar
The Quad Cities radar (KDVN), 104 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 11:30 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1779 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 181747 SVRMLI IAC095-101-103-107-181830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1244 PM CDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWEST JEFFERSON COUNTY IN SOUTHEAST IOWA SOUTHEAST KEOKUK COUNTY IN SOUTHEAST IOWA * UNTIL 130 PM CDT * AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER LINBY...OR 11 MILES NORTHWEST OF FAIRFIELD...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... ABINGDON BY 1250 PM CDT. RICHLAND BY 1250 PM CDT. KEOTA BY 100 PM CDT. AMISH BY 120 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. THIS EXTENDS THE PREVIOUS SEVERE THUNDERSTORM WARNING. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA UNTIL 5 PM CDT. REMEMBER SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:32 AM CDT, 10 hours 12 minutes earlier.
Area forecast discussion, May 18, 2:32 AM CDT, 10 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD CODING AT BOTTOM NATIONAL WEATHER SERVICE QUAD CITIES IA IL 232 AM CDT THU MAY 18 2000 7Z SURFACE ANALYSIS PUTS THE LOW ALONG THE CENTRAL NE-KS BORDER ABOUT IN LINE WITH 00Z MODEL FORECASTS. A STATIONARY FRONT EXTENDS EAST NORTHEAST FROM THE SURFACE LOW ACROSS NORTHERN IA. STRONG OUTFLOW FROM STORMS IN THE SUX AREA APPEARS TO BE PUSHING THE FRONT SOUTHWARD. WATER VAPOR IMAGERY DEPICTS THE MID-LEVEL CIRCULATION OVER THE SURFACE LOW...AND THE MODELS DO INDICATE A VERTICALLY STACKED SYSTEM. MAIN CONCERN IS COMBINATION THREAT OF SEVERE WEATHER/HEAVY RAIN TODAY. 00Z MODELS ARE IN GENERAL AGREEMENT ALTHOUGH THE AVN APPEARS A LITTLE STRONGER AND FASTER THAN THE ETA/NGM. WILL LEAN TOWARD THE LATTER WHICH BRING THE SURFACE LOW EAST DURING THE DAY ALONG THE MO-IA BORDER. THE SYSTEM IS PROGGED TO DEPART THE REGION TONIGHT. THE POTENTIAL FOR SEVERE CONVECTION EXISTS ACROSS MOST OF THE CWA TODAY AND THIS EVENING. LARGE HAIL WILL BE THE PRIMARY THREAT NORTH OF THE FRONT. COMBINATION OF MODERATE TO HIGH SHEAR AND CAPE ENVIRONMENT SUGGESTS POTENTIAL FOR SUPERCELLS AND THUS A TORNADIC THREAT ALONG AND SOUTH OF THE FRONT. THE FORECAST TIMING OF THE SURFACE LOW AND TRIPLE POINT REACHING THE CWA TOWARD MAX HEATING THIS AFTERNOON SUPPORT THIS. A HEAVY RAIN THREAT EXISTS MAINLY NORTH OF THE FRONT THIS AFTERNOON AND EVENING. PRECIPITABLE WATER VALUES ARE OVER AN INCH AND 100-150 PERCENT OF NORMAL...AND THE FRONT WILL PROVIDE A GOOD FOCUS. HOWEVER...850MB WINDS ARE PROGGED TO VEER THROUGH THE DAY SO LIFT OVER THE FRONT WILL NOT BE AS IMPRESSIVE AS THIS MORNING OVER SOUTHERN MN AND SOUTHERN WI. SO...WILL MENTION HEAVY RAIN AS A LOCALIZED THREAT IN THE ZONES/SWO BUT NOT ISSUE A FLASH FLOOD WATCH. THE EXTENDED LOOKS GOOD AND WILL MAKE NO CHANGES. WOLF .DVN... IA...NONE. IL...NONE. MO...NONE.
In the hours before
Special weather statement, May 18, 10:28 AM CDT, 2 hours 16 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-190500- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1028 AM CDT THU MAY 18 2000 ...SEVERE WEATHER LIKELY ALONG AND SOUTH OF I-30 EXPECTED THIS AFTERNOON... A SLOW MOVING COLD FRONT WILL PROVIDE THE FOCUS FOR STORMS TO DEVELOP BY AFTERNOON. STORMS THAT DEVELOP ALONG AND NORTH OF US-30 WILL BE NORTH OF THE FRONT WILL SEE THE POTENTIAL FOR LARGE HAIL OF GOLFBALL SIZE OR LARGER THE PRIMARY RISK AND LOCALLY HEAVY RAINS. AREAS ALONG AND ESPECIALLY SOUTH OF I-80 WILL BE ALONG AND SOUTH OF THE FRONT AND COULD SEE SUPERCELLS DEVELOP WITH ISOLATED TORNADOES...LARGE HAIL AND STRONG WINDS. HEAVY RAINS BY LATE AFTERNOON COULD ALSO CREATE LOCAL FLOODING. THE MOST SIGNIFICANT RISK FOR TORNADOES AT THIS TIME APPEARS TO RUN ALONG AND SOUTH OF US-34 TIL EARLY EVENING. THIS SEVERE WEATHER EPISODE IS EXPECTED TO BE SIGNIFICANT AND WIDESPREAD THIS AFTERNOON WITH SPOTTER ACTIVATION NEEDED THIS AFTERNOON INTO TONIGHT. EMERGENCY MANAGERS SHOULD BEGIN PREPARATIONS NOW AND PASS ON ANY SEVERE WEATHER REPORTS TO QUAD CITIES WFO. NICHOLS
Local storm report, May 18, 12:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1244 PM CDT THU MAY 18 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1227 PM ROCK FALLS IL .75 INCH HAIL
05/18/00 WHITESIDE REPORTED BY FIRE AND
RESCUE.
1230 PM ELY IA 1.75 INCH HAIL
05/18/00 LINN REPORTED BY EMERGENCY
MANAGEMENT. CAR
WINDOWS BREAKING ON
CARS ALONG I80
1234 LPM COLESBURG IA 1 INCH HAIL
05/18/00 DELAWARE QUARTER SIZE HAIL. .
REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:55 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson, Jones | 50 min |
| May 18, 10:55 AM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 50 min |
| May 18, 10:55 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Linn | 50 min |
| May 18, 11:48 AM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 42 min |
| May 18, 11:55 AM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk | 50 min |
| May 18, 12:27 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Linn | 48 min |
| May 18, 12:30 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Washington | 45 min |
| May 18, 12:35 PM CDT | Tornado Warning | DVN | Washington | 25 min |
| May 18, 12:36 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 24 min |
| May 18, 12:44 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk | 46 min |
| May 18, 12:46 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 29 min |
| May 18, 1:01 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Louisa, Washington | 44 min |
| May 18, 1:15 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Muscatine | 30 min |
| May 18, 1:32 PM CDT | Tornado Warning | DVN | Muscatine | 28 min |
| May 18, 1:46 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 29 min |
| May 18, 1:46 PM CDT | Severe Thunderstorm Warning | DVN | Louisa | 29 min |
| May 18, 1:47 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 28 min |
| May 18, 1:53 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Scott | 52 min |
| May 18, 1:59 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 46 min |
| May 18, 2:21 PM CDT | Tornado Warning | DVN | Iowa | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.